Secondary Logo

Journal Logo

Cardiac Arrest and Succinylcholine-Induced Hyperkalemia in a Patient with a Triton Tumor

Cecchini, Jerome MD; Colchen-Personne, Arlette MD; Mellot, Francois MD; Fischler, Marc MD

doi: 10.1213/XAA.0000000000000068
Case Reports: Case Report
Free

We report a case of succinylcholine-induced hyperkalemia in a patient with a mediastinal triton tumor, which is characterized by a rhabdomyosarcomatous differentiation. Caution should be taken with succinylcholine use in patients presenting with a rhabdomyosarcomatous tumor or with a tumor of unknown cell type when histopathological diagnosis is not available.

From the *Service d’Anesthésie, Hopital Foch, Suresnes, France; University Versailles Saint-Quentin en Yvelines, France; Service de Chirurgie Thoracique, Hopital Foch, Suresnes, France; and §Service de Radiologie, Hopital Foch, Suresnes, France.

Accepted for publication March 7, 2014.

Funding: This study was supported solely by the institution.

The authors declare no conflicts of interest.

Address correspondence to Marc Fischler, MD, Department of Anesthesiology, Hopital Foch, University Versailles Saint-Quentin en Yvelines, 40 rue Worth, 92151 Suresnes, France. Address e-mail to m.fischler@hopital-foch.org.

Succinylcholine is a depolarizing neuromuscular blocking drug characterized by the rapid onset of a short-term effect. Its use is associated with 2 major life-threatening complications—namely, anaphylaxis and hyperkalemia.1–3

The patient provided permission for publication of this case report.

Back to Top | Article Outline

CASE DESCRIPTION

A 21-year-old man presented to the operating room for tracheal stenting. He was healthy until 3 months earlier, when an isolated anterior mediastinal tumor was diagnosed as a malignant triton tumor on histopathological examination. Chemotherapy failed to decrease tumor size, which was estimated to have a volume of 362 cm3 on a computed tomography scan dating from September 2013 (Fig. 1). He recently had a progressive extrinsic tracheal compression inducing mild orthopnea and difficulty clearing secretions, which required tracheal stenting. There was no evidence of metastases. He was not taking any medication, and his performance status according to the ECOG Performance Status was graded at 3/5 (i.e., capable of only limited self-care, confined to bed or a chair for >50% of waking hours).4 His weight and height were 40 kg and 182 cm, respectively. On admission, his oxyhemoglobin saturation was 97% on 2 L/min oxygen delivered via nasal prongs, his arterial blood pressure 110/75 mm Hg, and his heart rate 110 per minute. His preoperative renal function was normal and serum potassium was 3.7 mmol/L. Anesthesia induction and maintenance included target-controlled infusion of propofol and remifentanil. A 50-mg bolus of succinylcholine preceded rigid bronchoscopy, followed 10 minutes later with a second 30-mg bolus for tracheal stenting. Ventilation was performed with high-frequency jet ventilation through the bronchoscope producing an oxyhemoglobin saturation of 100%. Three minutes after the second succinylcholine bolus, the electrocardiogram showed widening of the QRS complex, followed by sustained ventricular tachycardia and cardiocirculatory arrest. The procedure was stopped and cardiopulmonary resuscitation was immediately performed, including chest compression, tracheal intubation, and mechanical ventilation. Cardioversion to a sinus rhythm with a narrow QRS complex and return of spontaneous circulation were obtained 10 minutes later after 3 attempts at defibrillation and 100 mg of IV lidocaine. During cardiopulmonary resuscitation, his arterial blood gases were normal and hyperkalemia (6.2 mmol/L) was noted. Thereafter, the procedure was successfully completed and after tracheal extubation, the patient awoke without any apparent neurological changes. His serum potassium was 4.8 mmol/L 9 minutes after and 3.7 mmol/L 110 minutes after the cardiac arrest.

Figure 1

Figure 1

Back to Top | Article Outline

DISCUSSION

Succinylcholine-induced hyperkalemia is a well-known life-threatening complication.5 Two different mechanisms are involved: (1) rhabdomyolysis in the presence of congenital muscular dystrophies1 and (2) modification of acetylcholine receptors (AChR) on the muscle membrane of the neuromuscular junction both qualitatively and quantitatively (upregulation).2 These modifications, which may appear in situations of denervation and exaggerate the intracellular potassium efflux through the succinylcholine-depolarized AChR channel, are usually observed in healthy subjects and lead to severe hyperkalemia.2,6 Therefore, the risk of succinylcholine-induced hyperkalemia concerns patients with trauma, motor neuron, or burn injury, as well as prolonged immobilization or critical illness-induced neuromyopathy.2 In this case, none of these risk factors was present. However, the patient presented with a triton tumor, a rare variant of malignant peripheral nerve sheath tumors associated with rhabdomyosarcomatous differentiation.7 It has previously been suggested that rhabdomyosarcoma might be associated with succinylcholine-induced hyperkalemia.8 Indeed, rhabdomyosarcoma predominantly expresses the immature fetal form of the nicotinic AChR,9 which is characterized by a greater affinity for succinylcholine and a prolonged open channel time when depolarized, as compared to the mature form,2 promoting potassium leaking and hyperkalemia. The causal relationship between severe ventricular arrhythmia and the relatively mild hyperkalemia observed as well as the rapid return of the serum potassium to normal2,5 might suggest that the potassium peak was missed. Furthermore, the rate of rise of plasma potassium is at least as important as the absolute level in the genesis of cardiac arrhythmia.10 Succinylcholine was chosen here for its short duration of action.

Our presentation suggests that succinylcholine should not be used in patients with a tumor suspected of or confirmed to be rhabdomyosarcoma or associated with rhabdomyosarcomatous differentiation and more generally for tumors in a location precluding histopathological diagnosis.

Back to Top | Article Outline

REFERENCES

1. Gronert GA. Cardiac arrest after succinylcholine: mortality greater with rhabdomyolysis than receptor upregulation. Anesthesiology. 2001;94:523–9
2. Martyn JA, Richtsfeld M. Succinylcholine-induced hyperkalemia in acquired pathologic states: etiologic factors and molecular mechanisms. Anesthesiology. 2006;104:158–69
3. Mertes PM, Laxenaire MCGERAP. . Anaphylactic and anaphylactoid reactions occurring during anaesthesia in France. Seventh epidemiologic survey (January 2001-December 2002) [in German]. Ann Fr Anesth Reanim. 2004;23:1133–43
4. Oken MM, Creech RH, Tormey DC, Horton J, Davis TE, McFadden ET, Carbone PP. Toxicity and response criteria of the Eastern Cooperative Oncology Group. Am J Clin Oncol. 1982;5:649–55
5. Mazze RI, Escue HM, Houston JB. Hyperkalemia and cardiovascular collapse following administration of succinylcholine to the traumatized patient. Anesthesiology. 1969;31:540–7
6. Yentis SM. Suxamethonium and hyperkalaemia. Anaesth Intensive Care. 1990;18:92–101
7. Woodruff JM, Chernik NL, Smith MC, Millett WB, Foote FW Jr. Peripheral nerve tumors with rhabdomyosarcomatous differentiation (malignant “Triton” tumors). Cancer. 1973;32:426–39
8. Krikken-Hogenberk LG, de Jong JR, Bovill JG. Succinylcholine-induced hyperkalemia in a patient with metastatic rhabdomyosarcoma. Anesthesiology. 1989;70:553–5
9. Gattenloehner S, Vincent A, Leuschner I, Tzartos S, Müller-Hermelink HK, Kirchner T, Marx A. The fetal form of the acetylcholine receptor distinguishes rhabdomyosarcomas from other childhood tumors. Am J Pathol. 1998;152:437–44
10. Fisch C. Relation of electrolyte disturbances to cardiac arrhythmias. Circulation. 1973;47:408–19
© 2014 International Anesthesia Research Society